Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2004, 12:08 AM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2004, 12:08 AM CDT (05:08 UTC)
- Expired
- Apr 18, 2004, 12:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 12:24 AM CDT | HAIL 1.75 | 2 Sse Bushnell, SD | |
| Apr 18, 12:33 AM CDT | HAIL 0.88 | Hendricks, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 11:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473
WUUS53 KFSD 180508
SVRFSD
MNC081-SDC011-180545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
WESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 1245 AM CDT
* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES SOUTH OF AURORA...
OR ABOUT 10 MILES SOUTH OF BROOKINGS...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUSHNELL AROUND 1215 AM CDT
WHITE AROUND 1225 AM CDT
HENDRICKS AROUND 1235 AM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4421 9683 4420 9667 4421 9647 4462 9622
4462 9645 4454 9659
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:48 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 17, 8:48 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 848 PM CDT SAT APR 17 2004 .DISCUSSION... FIRST ROUND OF TSTRMS FIRED JUST EAST OF CWA ACROSS SOUTHERN MN...NOW DEVELOPMENT SHOWING JUST SOUTH OF IDA COUNTY...CLOSE TO WARM FRONT. WEST TO EAST WARM FRONT FROM NEAR KODX IN EAST CENTRAL NEBRASKA TO NEAR KOFK TO JUST SOUTH OF KSUX TO NORTH OF KEBS IN CENTRAL IA AT 01Z. EXPECT WARM FRONT TO PUSH NORTH TO BE NEAR NORTHERN PART OF FSD CWA BY 12Z. AIRMASS VERY UNSTABLE NEAR AND SOUTH OF WARM FRONT. STILL EXPECT TSTRMS TO FIRE NEAR WARM FRONT AS IT PUSHES NORTH...ESPECIALLY AFTER LOW LEVEL JET KICKS IN LATER TONIGHT. BEST ACTIVITY MAY WELL END UP ACROSS THE NORTHERN PART OF CWA TOWARD MORNING...BUT WILL NOT RULE OUT SCATTERED THUNDERSTORMS JUST ABOUT ANYWAY ACROSS CWA OVERNIGHT AS WARM FRONT AND LLJ BECOME MORE ACTIVE. MINOR CHANGES MADE TO GRIDS...AND ZONES IN GENERALLY GOOD SHAPE AT THIS TIME. WILL WORDSMITH THE ZFP BUT MAJOR CHANGES NOT EXPECTED. STILL LOOKS VERY WARM SUNDAY...WITH NEAR RECORD TEMPS POSSIBLE ACROSS SE PART OF CWA. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...FIRE WX WATCH SUN ZONES 040-055-056-060>062-065>067-068-071. MN...FIRE WX WATCH SUN ZONES 071-072-080-081-089-090-097-098. IA...FIRE WX WATCH SUN ZONES 001>003-012>014-020>022-031-032. NE...FIRE WX WATCH SUN ZONES 013-014. && HARMON
Hazardous weather outlook, Apr 17, 10:32 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CDT SAT APR 17 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH INTO THE AREA TONIGHT FOLLOWED BY A STRONG SOUTHERLY FLOW OF WARM AND MORE MOIST AIR. SCATTERED THUNDERSTORMS SHOULD DEVELOP LATER TONIGHT WITH A FEW SEVERE STORMS POSSIBLE...ESPECIALLY EAST OF INTERSTATE 29. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA ON SUNDAY AFTERNOON. AHEAD OF THIS FRONT THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AS TEMPERATURES RISE INTO THE 80S. THIS WILL RESULT IN A CHANCE FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON SUNDAY INTO EARLY SUNDAY NIGHT. STRONG...DAMAGING WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS FOLLOWED BY LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS NORTHWEST IOWA. THE VERY STRONG SOUTH TO SOUTHWEST FLOW OF VERY WARM AIR SHOULD ALSO BRING AN EXTREME FIRE DANGER TO MUCH OF NORTHWEST IOWA AND ADJACENT PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA BY SUNDAY AFTERNOON. A VERY HIGH FIRE DANGER IS EXPECTED IN THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT... && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 17, 11:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1122 PM HAIL 2 SE CANISTOTA 43.58N 97.26W
04/17/2004 1.00 INCH MCCOOK SD TRAINED SPOTTER
&&
DPMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:04 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 26 min |
| Apr 18, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 31 min |
| Apr 18, 12:55 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 20 min |
| Apr 18, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 45 min |
| Apr 18, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Rock | 49 min |
| Apr 18, 5:16 PM CDT | Tornado Warning | FSD | Nobles | 44 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 26 min |
| Apr 18, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 46 min |
| Apr 18, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 44 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 28 min |
| Apr 18, 5:55 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 35 min |
| Apr 18, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 43 min |
| Apr 18, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 36 min |
| Apr 18, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 30 min |
| Apr 18, 6:35 PM CDT | Tornado Warning | FSD | Cottonwood | 25 min |
| Apr 17, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 40 min |
| Apr 17, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 32 min |
| Apr 18, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 15 min |
| Apr 18, 12:15 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 45 min |
| Apr 18, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 26 min |
| Apr 18, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 23 min |
| Apr 18, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| Apr 18, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 46 min |
| Apr 18, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Apr 18, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 42 min |
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 29 min |
| Apr 18, 4:38 PM CDT | Tornado Warning | FSD | Hutchinson | 37 min |
| Apr 18, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| Apr 18, 4:46 PM CDT | Tornado Warning | FSD | Turner | 29 min |
| Apr 18, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 25 min |
| Apr 18, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 38 min |
| Apr 18, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake | 46 min |
| Apr 18, 5:13 PM CDT | Tornado Warning | FSD | Union | 47 min |
| Apr 18, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 28 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| Apr 18, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
| Apr 18, 5:47 PM CDT | Flash Flood Warning | FSD | Union | 58 min |
| Apr 18, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.